Alert archive / Montana / High Wind Watches in 2006

High Wind Watch 20, NWS Great Falls, MT

December 14, 2006

NWS Great Falls, MT issued this high wind watch at Dec 14, 2006, 4:57 AM MST. It took effect at Dec 15, 2006, 5:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 14, 2006, 4:57 AM MST (11:57 UTC)
In effect from
Dec 15, 2006, 5:00 AM MST
Expired
Dec 14, 2006, 1:02 PM MST
In force
Issued by
NWS Great Falls, MT

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at Dec 14, 3:44 AM MST, 1 hour 13 minutes earlier.

Area forecast discussion, Dec 14, 3:44 AM MST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
344 AM MST THU DEC 14 2006

.DISCUSSION...

...DAMAGING WINDS TO HIT NORTH CENTRAL MONTANA FRIDAY...

TODAY THROUGH SATURDAY...WEAK RIDGING WILL OCCUR TODAY AS THE AREA
IS IN BETWEEN WEATHER SYSTEMS. THIS WILL RESULT IN RELATIVELY QUIET
WEATHER CONDITIONS FOR TODAY. CLOUDS AND PRECIPITATION WILL INCREASE
TONIGHT AS A STRONG LOW PRESSURE SYSTEM APPROACHES THE REGION. THE
AIRMASS WILL BE WARM ENOUGH TO SUPPORT RAIN ACROSS THE PLAINS AND
VALLEYS WITH SNOW IN THE MOUNTAINS.

A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS SOUTHERN CANADA FRIDAY
DRAGGING A COLD FRONT ACROSS THE STATE. ALONG WITH THE STRONG
PRESSURE GRADIENT...COLD AIR ADVECTION BEHIND THE FRONT WILL ALLOW
STRONG WINDS ALOFT TO SURFACE. IT APPEARS MOST LOCATIONS ACROSS THE
PLAINS WILL SEE WIND GUSTS OF AT LEAST 70 TO 80 MPH. THE FAVORED
AREAS NEAR AND ALONG THE ROCKY MOUNTAIN FRONT WILL LIKELY EXPERIENCE
SOME GUSTS OVER 100 MPH. MODELS HAVE BEEN VERY CONSISTENT IN
FORECASTING THIS EVENT...THEREFORE WILL UPGRADE THE WATCH TO A
WARNING AND STRONGLY WORD THE THREAT FOR DAMAGING WINDS. AIRMASS
BECOMES SLIGHTLY UNSTABLE DURING THE AFTERNOON...SO IT WOULDNT BE
OUT OF THE QUESTION TO SEE A FEW STRONG SHOWERS DEVELOP. THESE
SHOWERS MAY THROW OUT SOME OUTFLOW WINDS...THUS INCREASING THE
ALREADY VERY STRONG WINDS.

WINDS TO SLOWLY TAPER OFF FRIDAY NIGHT AS THE LOW PRESSURE SYSTEM
EXITS THE REGION. BY SATURDAY MORNING...WINDS WILL BE BACK TO THERE
NORMAL 15 TO 30 MPH RANGE. STRONG COOLING BEHIND THE SYSTEM WILL
DROP TEMPERATURES WELL BELOW FREEZING FRIDAY NIGHT AND THEY WILL
REMAIN BELOW FREEZING THROUGH SATURDAY. MEIER

SATURDAY NIGHT THROUGH TUESDAY NIGHT...MODELS ARE ON THE SAME PAGE
IN A BROAD SENSE ON TRENDS DURING THE PERIOD. EXPECT A SHORTWAVE
EARLY IN THE PERIOD THEN AN UPPER RIDGE WILL MOVE OVER THE FORECAST
AREA MONDAY NIGHT OR POSSIBLY TUESDAY BEFORE A MORE WESTERLY FLOW
ALOFT SETS IN TOWARDS THE END OF THE PERIOD. OF COURSE MODELS DIFFER
ON DETAILS OF THIS TREND. WITH THE SHORTWAVE EARLY IN THE PERIOD
MODELS STILL DO NOT APPEAR TO BE VERY EXCITED ABOUT THE CHANCES OF
SNOW SO HAVE CONTINUED THE MOSTLY DRY FORECAST FOR THE LOWER
ELEVATIONS. LATEST ECMWF MODEL RUN CONTINUES TO HAVE FAIRLY HIGH
MID-LEVEL RH OVER SW MT ON MON. THIS IS PROBABLY DUE TO NWLY
UPSLOPE FLOW. HAVE REINTRODUCED SOME SLIGHT CHANCE POPS TO THE
MOUNTAINS OF PORTIONS OF SW MT. MODELS DIFFER ON THE FLOW BY LATE
TUESDAY WITH SOME MODELS INDICATING SW FLOW WHILE OTHERS HAVE NW
FLOW. WITH A TREND TO A MORE WESTERLY FLOW FEEL BEST THREAT FOR
SNOW WILL BE OVER THE WESTERN MOUNTAINS BY LATE TUESDAY. INHERITED
POPS APPEAR TO HANDLE THIS TREND WELL. MODELS POINT TO GOOD
DOWNSLOPE FLOW OVER THE PLAINS BY TUESDAY SO INCREASED WINDS AND
HIGH TEMPERATURES. BLANK

WEDNESDAY THROUGH THURSDAY...MODELS IN BASIC AGREEMENT DURING THIS
PERIOD.  A WEAK UPPER LEVEL TROUGH OF LOW PRESSURE...IN A FAIRLY
STRONG NORTHWESTERLY FLOW...MOVES ACROSS THE REGION WEDNESDAY.
SCATTERED SNOW SHOWERS ARE EXPECTED OVER THE WESTERN MOUNTAINS WITH
ISOLATED SNOW SHOWERS DEVELOPING OVER MOST OTHER MOUNTAINS DURING
THE MORNING.  PARTS OF THE PLAINS WILL HAVE A SLIGHT CHANCE OF SNOW
SHOWERS...HOWEVER DOWNSLOPE WINDS WILL KEEP THE PLAINS AND LARGER
VALLEYS MOSTLY DRY.  HIGH PRESSURE ALOFT BEGINS TO RIDGE INTO
NORTHWEST MONTANA WEDNESDAY NIGHT.  SNOW WILL DIMINISH BUT AMPLE
MOISTURE REMAINS IN A NORTHWEST FLOW FOR A CHANCE OF SNOW ALONG THE
CONTINENTAL DIVIDE AND SOME SOUTHWESTERN MOUNTAINS.  TEMPERATURES
SHOULD BE NEAR SEASONAL AVERAGES...EXCEPT FOR THE CENTRAL PLAINS
WHERE THE DOWNSLOPE WINDS SHOULD RESULT IN SEASONABLY MID
CONDITIONS.  EK

&&

.AVIATION...
UPDATED 0545Z.
MODERATE TO STRONG WESTERLY WINDS WILL PERSIST ACROSS THE FORECAST
AREA OVERNIGHT BUT WILL GRADUALLY DIMINISH ON THURSDAY AS PRESSURE
GRADIENTS RELAX. SNOW WILL REMAIN A CONCERN OVER THE WESTERN
MOUNTAINS...AT TIMES THE MOUNTAINS AND PASSES MAY BE OBSCURED BY
MVFR OR IFR CEILINGS AND SNOW. VFR CONDITIONS WILL PREVAIL OVER THE
PLAINS THROUGH THURSDAY AFTERNOON. LOW AND MID LEVEL CLOUDS WILL
INCREASE OVER THE FORECAST AREA BY THURSDAY EVENING AS THE NEXT
WEATHER SYSTEM APPROACHES THE REGION. MPJ

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  47  37  43  19 /   0  20  30  10
CTB  42  34  41  16 /   0  20  30  20
HLN  44  32  45  22 /  10  40  30  10
BZN  48  30  46  18 /  20  50  40  10
WEY  38  25  33   7 /  60 100  70  30
DLN  48  30  40  15 /  20  50  30  10
HVR  42  28  45  18 /   0  20  20  20
LWT  47  33  44  18 /   0  30  30  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 5 AM TO 11 PM MST FRIDAY FOR MTZ011>014-
045-047-050-051-054.

HIGH WIND WATCH FROM LATE TONIGHT THROUGH FRIDAY EVENING FOR
MTZ008-015-052-053-055.

HIGH WIND WARNING FROM 2 AM TO 11 PM MST FRIDAY FOR MTZ009-010-
044-046-048-049.

WINTER STORM WATCH FROM THIS AFTERNOON THROUGH FRIDAY EVENING FOR
MTZ009-048.

&&

SHORT TERM...MEIER
LONG TERM...BLANK/EK
AVIATION...BLANK

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Dec 13, 9:36 PM MST, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
936 PM MST WED DEC 13 2006

MTZ009>014-044>051-054-141200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER-
936 PM MST WED DEC 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 AM FOR THE ROCKY
MOUNTAIN FRONT.

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM FOR THE ROCKY
MOUNTAIN FRONT AND THE CUT BANK AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

VERY STRONG WINDS...WITH ISOLATED DAMAGING WIND GUSTS ARE POSSIBLE
ON FRIDAY. THUS A HIGH WIND WATCH HAS BEEN ISSUED FOR ALL OF NORTH
CENTRAL MONTANA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-052-053-055-141200-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN-
936 PM MST WED DEC 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 8:58 PM MSTHigh Wind WatchTFX8 hr
Dec 14, 4:52 AM MSTWinter Storm WatchTFX8 hr
Dec 14, 4:57 AM MSTHigh Wind WarningTFX39 hr
Dec 14, 12:59 PM MSTSnow and Blowing Snow AdvisoryTFX24 hr
Dec 14, 12:59 PM MSTWinter Storm WarningTFX24 hr

Nearby

High Wind Watches in Montana, 2006Every high wind watch in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.